Alert archive / Nevada / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS Reno, NV

July 3, 2025Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 3, 2025, 5:12 PM PDT for Washoe County, Nevada. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2025, 5:12 PM PDT (00:12 UTC)
Expired
Jul 3, 2025, 5:30 PM PDT
In force
18 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Washoe County, NV

The radar

The Reno radar (KRGX), 195 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS55 KREV 040012
SVRREV
NVC031-040030-
/O.NEW.KREV.SV.W.0007.250704T0012Z-250704T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
512 PM PDT Thu Jul 3 2025

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  North central Washoe County in western Nevada...

* Until 530 PM PDT.

* At 511 PM PDT, a severe thunderstorm was located 27 miles northeast
  of Eagleville, or 27 miles east of Cedarville, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, fencing and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Washoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 11964 4146 11974 4170 11968 4156 11934
TIME...MOT...LOC 0011Z 213DEG 16KT 4149 11964 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HR
2 follow-up statements
871 
WWUS55 KREV 040024
SVSREV

Severe Weather Statement
National Weather Service Reno NV
524 PM PDT Thu Jul 3 2025

NVC031-040030-
/O.CON.KREV.SV.W.0007.000000T0000Z-250704T0030Z/
Washoe NV-
524 PM PDT Thu Jul 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTH CENTRAL WASHOE COUNTY...

At 523 PM PDT, a severe thunderstorm was located 27 miles east of
Cedarville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, fencing and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Washoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 11960 4151 11973 4170 11968 4160 11943
TIME...MOT...LOC 0023Z 207DEG 15KT 4154 11963 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HR
760 
WWUS55 KREV 040029
SVSREV

Severe Weather Statement
National Weather Service Reno NV
529 PM PDT Thu Jul 3 2025

NVC031-040039-
/O.EXP.KREV.SV.W.0007.000000T0000Z-250704T0030Z/
Washoe NV-
529 PM PDT Thu Jul 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHOE COUNTY
WILL EXPIRE AT 530 PM PDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4145 11960 4151 11973 4170 11968 4160 11943
TIME...MOT...LOC 0029Z 213DEG 16KT 4155 11962 

$$

HR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:01 PM PDT, 3 hours 11 minutes earlier. Its key messages:

  • * Critical fire weather conditions, gusty winds, along with shower and thunderstorm chances are expected this afternoon and evening. * Temperatures will cool to below seasonal averages for Independence Day, with precipitation chances confined to northeast California. * A gradual warming trend begins Saturday through early next week.
Area forecast discussion, Jul 3, 2:01 PM PDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
201 PM PDT Thu Jul 3 2025

.KEY MESSAGES...

* Critical fire weather conditions, gusty winds, along with
  shower and thunderstorm chances are expected this afternoon and
  evening.

* Temperatures will cool to below seasonal averages for
  Independence Day, with precipitation chances confined to
  northeast California.

* A gradual warming trend begins Saturday through early next
  week.

&&

.DISCUSSION...

Upper level trough passing through the region starting this
afternoon through tomorrow brings gusty winds and elevated to
critical fire weather conditions. Gusty winds are expected to
start early this afternoon across portions of western Nevada, the
Sierra and northeast California. Winds speeds from the west and
southwest between 15-25 mph with gusts to 35 mph while wind prone
areas may reach gusts up to 45 to 50 mph. These winds will bring
impacts to aviation and recreational activities, especially in the
lakes, this afternoon and evening. Blowing dust is also a concern
over the NV Basin and Range, and Mineral county, especially near
I-80 and US-50. Showers and thunderstorms in the area may further
complicate impacts created by blowing dust. Chances for storms,
around 10-30%, later today are focused over NE CA and the NV Basin
and Range generally between 1 PM to 2 AM.

Tomorrow (Independence Day), rain and storm chances appear to be
confined mostly to NE CA and NW NV near the OR border. Storm
chances are relatively the same around 10-30% again. Therefore,
the main concern tomorrow is still wind. Westerly winds up to
30-35 mph and gusts up to 45-50 mph in wind prone areas are
likely. However, the duration of winds appears to be quite short.
Anyway, aviation and recreational interests should pay attention
to weather conditions near peak heating time between 2PM - 6PM,
when the strongest winds of the day are expected. The good news
for tomorrow is that afternoon highs will be significantly cooler
compared to today. Temperatures will be around 5 to 15 degrees
below average for early July. Western NV and NE CA afternoon highs
will be in the 80s to around 90, while the Sierra communities
drop to the 60s and 70s.

This weekend, a high pressure area develops over the Desert
Southwest that will contribute to dry conditions and a gradual
warm up. The high pressure area slowly retrogrades from the Four
Corners back towards the Las Vegas area next week. This will bring
back well above average afternoon temperatures for the second
week of July. By mid-week, the possibility of reaching the century
mark returns for the lower valleys in the NV Basin and Range with
a 60-80% chance.

-HC

&&

.AVIATION...

VFR conditions are anticipated for most of the CWA. The exception
is in areas near the OR border and Pershing/Churchill/Mineral
Counties (KLOL-KHTH) as there are 20-30% chances of showers and
thunderstorms between 03/20Z through 04/09Z. Primary hazards from
storms include gusty/erratic winds and occasional lightning.
Otherwise, westerly to southwesterly afternoon winds gusting up to
around 30 kts. LLWS and turbulence are likely after 06Z this
evening.

-078/HC

&&

.FIRE WEATHER...

Elevated to critical conditions are still expected for the rest
of this afternoon and evening. West to southwest winds between
15-25 mph with gusts up to 35 mph and wind prone areas with gusts
up to 45 mph along with min RH below 15%. The main areas of
concern continue to be western NV. Portions of NE CA and the lower
elevations of the Sierra will have similar conditions. Therefore,
the Red Flag Warning continues to be in effect through midnight.
Potential for isolated dry lightning is expected this afternoon
for the northern portions of Washoe county and northeast CA. The
eastern half of Pershing, Churchill and Mineral county has a
10-30% chance of isolated showers and thunderstorms.

For Independence Day, elevated to critical fire weather
conditions are possible again due to breezy westerly winds and low
minimum relative humidity values in the forecast during the
afternoon hours. However, the duration of elevated to critical
conditions appears to be brief, and only over isolated portions of
northern Washoe, the southwestern portions of the NV Basin and
Range, and the southeastern Sierra Front.

-HC/078

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from noon today to midnight PDT tonight NVZ420-
     421-423-429-458.

     Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening NVZ002-004.

CA...Red Flag Warning from noon today to midnight PDT tonight CAZ278.

     Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening CAZ072-073.

&&

In the hours before

Special weather statement, Jul 3, 3:49 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Reno NV
349 PM PDT Thu Jul 3 2025

CAZ071-032315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
349 PM PDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT MODOC AND NORTH CENTRAL LASSEN
COUNTIES THROUGH 415 PM PDT...

At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bieber, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ca 139 At Lassen-Modoc Co Line and Junction CA 139 And Lassen Hwy A2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 12105 4119 12069 4118 12068 4092 12091
      4101 12113
TIME...MOT...LOC 2249Z 206DEG 20KT 4104 12098

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:28 PM PDTSpecial Weather StatementREV47 min
Jul 3, 6:10 PM PDTSpecial Weather StatementREV35 min
Jul 3, 6:27 PM PDTSpecial Weather StatementREV33 min
Jul 3, 6:30 PM PDTSpecial Weather StatementREVMineral30 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.